Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 98, NWS Austin/San Antonio, TX

May 3, 2017Fayette County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 3, 2017, 7:28 PM CDT for Fayette County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 7:28 PM CDT (00:28 UTC)
Expired
May 3, 2017, 8:00 PM CDT
In force
32 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fayette County, TX

The radar

The Ft Hood radar (KGRK), 98 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:35 PM CDTHAIL 1.25Round Top, TXHAIL SLIGHTLY LARGER THAN A QUARTER REPORTED IN DOWNTOWN ROUND TOP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 5:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4467 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS54 KEWX 040028
SVREWX
TXC149-040100-
/O.NEW.KEWX.SV.W.0098.170504T0028Z-170504T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
728 PM CDT WED MAY 3 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fayette County in south central Texas...

* Until 800 PM CDT

* At 728 PM CDT, a severe thunderstorm was located near Round Top, or
  13 miles northeast of La Grange, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Round Top, Carmine, Walhalla, Willow Springs, Warrenton, Winedale,
  Rek Hill, Ledbetter, Nechanitz and Waldeck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2992 9660 2998 9685 3014 9682 3016 9680
      3014 9677 3016 9669 3015 9668 3014 9665
      3013 9665 3011 9663 3008 9663 2996 9657
TIME...MOT...LOC 0028Z 278DEG 32KT 3007 9675 

HAIL...1.00IN
WIND...60MPH
 
$$

TB3
1 follow-up statement
512 
WWUS54 KEWX 040047
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
747 PM CDT WED MAY 3 2017

TXC149-040100-
/O.CON.KEWX.SV.W.0098.000000T0000Z-170504T0100Z/
Fayette TX-
747 PM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN FAYETTE COUNTY...

At 746 PM CDT, a severe thunderstorm was located over Shelby, or 12
miles southwest of Brenham, moving east at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Round Top, Winedale, Rek Hill, Walhalla, Willow Springs and
Warrenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 2997 9682 3014 9665 3013 9665 3011 9663
      3008 9663 2996 9657 2992 9660
TIME...MOT...LOC 0046Z 278DEG 32KT 3005 9656 

HAIL...1.00IN
WIND...<50MPH
 
$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:16 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 3, 6:16 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
616 PM CDT Wed May 3 2017

.AVIATION DISCUSSION...FOR 00Z TAF PERIOD...
FROPA has occurred at KAUS and will be occurring at KSAT/KSSF/KDRT in
the first hour of the TAF period. At that point, winds will shift to
the north and become gusty for the remainder of the daytime hours.
Gust potential will go down somewhat after nightfall but winds should
still stay elevated, in the 12-15 kt range. Winds will again become
gusty mid morning tomorrow morning. Otherwise, VFR conditions are
expected with north winds throughout the next 24 hours.

&&

.PREV DISCUSSION... /ISSUED 519 PM CDT Wed May 3 2017/

UPDATE...
Updated to include severe thunderstorm watch 192 for Bastrop, Lee,
Fayette, and Lavaca counties. There is still some potential for
severe storms over this area where the higher CAPE, stronger shear,
deeper moisture, and weaker cap are located. Have removed POPs behind
the cold front, currently along a Taylor to Austin to Bandera to Del
Rio line, as drier and stable airmass filters into our area.

PREV DISCUSSION... /ISSUED 238 PM CDT Wed May 3 2017/

SHORT TERM (Tonight through Thursday Night)...
Upper air analysis this morning showed a trough extending from the
northern plains to southern New Mexico. The flow over Texas was from
the south-southwest. At the surface, a frontal boundary was stretched
from near Houston to the Dallas-Fort Worth area to Marfa. On the
south side of the front winds were from the south and dewpoint
temperatures were 10 to 15 degrees higher than 24 hours ago in the
middle 60s to middle 70s. The upper level trough will swing across
Texas and the flow will become northwesterly. The cold front will
have passed through our area by the beginning of the period. Showers
and thunderstorms will continue behind the front this evening in the
southeast. Convection should be out of the area by midnight. Then
clearing will move in for the rest of the period.

LONG TERM (Friday through Wednesday)...
An upper level ridge will move across the Rockies bringing dry
weather for the rest of the week and weekend. Low temperatures will
be below normal through the weekend. An upper level low will move
through the southwestern states Monday and Tuesday bringing a chance
for showers and thunderstorms Tuesday and Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              58  78  54  82  55 /   0   0   0   0   0
Austin Bergstrom Intl Airport  56  77  51  81  51 /   0   0   0   0   0
New Braunfels Muni Airport     55  78  50  82  52 /  10   0   0   0   0
Burnet Muni Airport            53  75  50  80  52 /   0   0   0   0   0
Del Rio Intl Airport           60  84  54  87  58 /   0   0   0   0   0
Georgetown Muni Airport        55  75  51  80  52 /   0   0   0   0   0
Hondo Muni Airport             55  82  49  85  53 /  10   0   0   0   0
San Marcos Muni Airport        56  78  50  82  51 /   0   0   0   0   0
La Grange - Fayette Regional   55  76  51  80  51 /  30   0   0   0   0
San Antonio Intl Airport       57  80  52  84  55 /  10   0   0   0   0
Stinson Muni Airport           58  80  53  84  54 /  10   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...TB3
Synoptic/Grids...04
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 3, 5:03 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
503 AM CDT Wed May 3 2017

TXZ171>173-183>194-202>209-217>225-228-041000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
503 AM CDT Wed May 3 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated severe storms capable of producing large hail and
damaging straight-line wind gusts are possible this afternoon and
early evening as a cold front moves across the area. The best
chance for severe storms will be along and east of a Georgetown
to Austin to Gonzales line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm reports and rainfall
totals.

In the hours before

Special weather statement, May 3, 6:43 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT WED MAY 3 2017

TXZ193-194-209-040030-
Bastrop TX-Fayette TX-Lee TX-
643 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP...
SOUTHEASTERN LEE AND FAYETTE COUNTIES UNTIL 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Lake Somerville Dam to near Smithville.
Movement was east at 35 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Giddings, La Grange, Smithville, Fayetteville, Round Top, Upton,
Carmine, Northrup, Rutersville, Warrenton, Ledbetter, Waldeck, Plum,
Ammannsville, Mullins Prairie, Nechanitz, Serbin, Togo, Rabbs Prairie
and Warda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

LAT...LON 2974 9677 3000 9736 3030 9667 3029 9664
      3025 9669 3024 9674 3020 9674 3016 9679
      3014 9677 3015 9671 3017 9669 3015 9668
      3014 9665 3008 9663 2996 9657
TIME...MOT...LOC 2342Z 283DEG 34KT 3030 9660 3003 9722

TB3
Special weather statement, May 3, 7:04 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
704 PM CDT WED MAY 3 2017

TXZ204-040030-
Medina TX-
704 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA COUNTY UNTIL 730
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hondo, moving east at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Hondo, New Fountain, Quihi and D'Hanis.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2934 9931 2952 9928 2954 9895 2924 9902
TIME...MOT...LOC 0004Z 284DEG 17KT 2944 9921

CP
Local storm report, May 3, 7:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
720 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             CARMINE                 30.15N 96.69W
05/03/2017  E0.50 INCH       FAYETTE            TX   PUBLIC

            MARBLE TO DIME SIZED HAIL AT A GAS STATION IN CARMINE.

&&

TREEWX
Local storm report, May 3, 7:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
722 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             2 ESE GIDDINGS          30.18N 96.90W
05/03/2017  E0.88 INCH       LEE                TX   PUBLIC

            NICKEL SIZED HAIL AT A GAS STATION EAST OF GIDDINGS.

&&

TREEWX

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:04 PM CDTSpecial Weather StatementEWXMedina26 min
May 3, 7:08 PM CDTSevere Thunderstorm WarningEWXMedina52 min
May 3, 8:00 PM CDTSpecial Weather StatementEWXFayette30 min
May 3, 8:48 PM CDTSpecial Weather StatementEWXDeWitt, Karnes, Lavaca, Wilson57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.